Texas, 2022

Heat in Texas, July 16 to 18, 2022

July 16 to 18, 2022 · NWS SHV · 21 events in 21 counties and zones

S. in mid July maintained hot temperatures across all of the Four State Region from July 16th through the 18th, with daytime temperatures climbing into the upper 90s to lower and middle 100s.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A persistent upper level ridge spanning much of the Southern U.S. in mid July maintained hot temperatures across all of the Four State Region from July 16th through the 18th, with daytime temperatures climbing into the upper 90s to lower and middle 100s. When combined with the daytime humidity, oppressively hot conditions were observed as heat indices averaged between 105-109 degrees during the peak heating hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 16, 10:52 AM CST, 8 minutes earlier.

Area forecast discussion, Jul 16, 10:52 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1152 AM CDT Sat Jul 16 2022

...New AVIATION...

.SHORT TERM...
(Saturday through Sunday)
Issued at 332 AM CDT Sat Jul 16 2022

Weather patterns like these are just the worst. Not only from a
heat standpoint, but from an AFD standpoint as well. I'm grasping
at straws when it comes to ways to mix up my discussions with
these summer ridge patterns. "Ridge, hot, no rain. Fin."

I could legitimately end my discussion there and you'd probably
get the point. Upper-level ridging will hang on strong over the
next 36-hours, with temperatures reflecting as such. Afternoon
highs will begin to creep up today, with most locations expected
to see highs in the upper-90s. By tomorrow, many locations could
be over triple-digits once again. Hardly any relief is expected
overnight tonight, with lows only dropping into the mid to
upper-70s. Precipitation also looks to be a figment of ones
imagination, as subsidence with the ridge will damper this
activity. There is a chance for an afternoon thunderstorm on
Sunday in our far SE zones, but these chances will once again only
be limited to seabreeze activity.

/44/

&&

.LONG TERM...
(Sunday Night through Saturday)
Issued at 332 AM CDT Sat Jul 16 2022

Northerly flow on the eastern periphery of an upper-level ridge
centered over the Four Corners Region will slowly push a cold front
south across the Plains and towards the forecast area. The front is
only expected to move about as far south as the Red River between
Oklahoma and Texas, possibly clipping portions of Southeast Oklahoma
and Southwest Arkansas, before stalling by late Monday. At the same
time, the southern end of a upper-level trough axis that extends
northeast into the Ohio River Valley and New England will also move
across the area. There should be a chance for at least a few
isolated showers and thunderstorms with these two features Sunday
night and into Monday. However, forcing for ascent is expected to be
quite weak, so convective development will be quite limited. As the
trough moves over Northeast and North Central Louisiana Monday
afternoon, rain chances may improve slightly over those areas with
the addition of diurnal instability. Unfortunately, dry conditions
should once again return to the area for Tuesday and Wednesday as
the upper ridge expands and begins to move east. The GFS suggests
the ridge will weaken and allow another upper trough and weak front
to bring more improved chances for convection on Thursday. The
ECMWF, which has shown better run-to-run consistency and is also
more consistent with previous forecast packages, depicts a stronger
ridge and much lower chances for rain.

The main story during the long-term forecast period will be the
return of the heat. As chances for precip taper off once again and
subsidence from the upper ridge increase, temperatures will creep
upward each day. Daytime highs above the century mark are likely in
most locations except for our eastern-most zones by Tuesday.
Combined with the high humidity, dangerously hot conditions are
likely areawide Tuesday through Friday.

CN

&&

.AVIATION...
(18Z TAFS)
Issued at 1126 AM CDT Sat Jul 16 2022

For the 16/18Z TAF update, a drier air mass aloft will suppress
SHRA/VCTS convection in our entire airspace, maintaining VFR
conditions through the period. Light southerly surface flow will
slacken to at or below 10kts after 17/03Z, regaining speed by the
end of the period. /16/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  79 100  79  99 /   0  10  10  10
MLU  75  96  76  95 /   0  20  10  30
DEQ  74 101  75 102 /   0  10  10  10
TXK  79 101  79 102 /   0  10  10  10
ELD  74  95  75  95 /   0  10  10  20
TYR  78 101  79 102 /   0   0  10   0
GGG  77 101  78 101 /   0   0  10   0
LFK  76 100  76  98 /  10   0   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...44
LONG TERM....09
AVIATION...16
Hazardous weather outlook, Jul 16, 4:38 AM CST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
538 AM CDT Sat Jul 16 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-171045-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
538 AM CDT Sat Jul 16 2022

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated thunderstorms will be possible Sunday afternoon through
Monday afternoon. The best chances for rain will be Monday afternoon
across Northeast and North Central Louisiana. Chances for isolated,
afternoon thunderstorms will be limited to portions of North Central
Louisiana on Thursday and Friday.

Hot and humid conditions are expected to return to the region by
Monday as heat index values climb above 105 degrees. Dangerous hot
conditions are likely across much of the area Wednesday through
Friday as daytime high temperatures climb into the triple digits and
peak heat indices rise above 110 degrees.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

09

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 heat. Local standard time, as filed.

Heat, Angelina

When
July 16, 11:00 AM CST to July 18, 7:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Heat, Bowie

When
July 16, 11:00 AM CST to July 18, 7:00 PM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Heat, Camp

When
July 16, 11:00 AM CST to July 18, 7:00 PM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Heat, Cass

When
July 16, 11:00 AM CST to July 18, 7:00 PM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Heat, Cherokee

When
July 16, 11:00 AM CST to July 18, 7:00 PM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Heat, Franklin

When
July 16, 11:00 AM CST to July 18, 7:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Heat, Gregg

When
July 16, 11:00 AM CST to July 18, 7:00 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Heat, Harrison

When
July 16, 11:00 AM CST to July 18, 7:00 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Marion

When
July 16, 11:00 AM CST to July 18, 7:00 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Morris

When
July 16, 11:00 AM CST to July 18, 7:00 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
July 16, 11:00 AM CST to July 18, 7:00 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Panola

When
July 16, 11:00 AM CST to July 18, 7:00 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Red River

When
July 16, 11:00 AM CST to July 18, 7:00 PM CST
Where
Red River forecast zone
Reported by
ASOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Heat, Rusk

When
July 16, 11:00 AM CST to July 18, 7:00 PM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Heat, Sabine

When
July 16, 11:00 AM CST to July 18, 7:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Heat, San Augustine

When
July 16, 11:00 AM CST to July 18, 7:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Shelby

When
July 16, 11:00 AM CST to July 18, 7:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, Smith

When
July 16, 11:00 AM CST to July 18, 7:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Heat, Titus

When
July 16, 11:00 AM CST to July 18, 7:00 PM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Heat, Upshur

When
July 16, 11:00 AM CST to July 18, 7:00 PM CST
Where
Upshur forecast zone
Reported by
ASOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Heat, Wood

When
July 16, 11:00 AM CST to July 18, 7:00 PM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049627, 1049628, 1049629, 1049630, 1049631, 1049632, 1049633, 1049634, 1049637, 1049640, 1049643, 1049645, 1049646, 1049647, 1049648, 1049649, 1049650, 1049651, 1049652, 1049654, 1049655.